Dense Fog, Alexander
- When
- March 12, 1:00 AM CST to 8:00 AM CST
- Where
- Alexander forecast zone
- Reported by
- AWOS
- Coordinates
- 37.192, -89.338 (the zone’s center; the record gives no point)
Widespread dense fog reduced visibility to one-quarter mile or less. The dense fog occurred along and north of a warm front draped east to west across the region.
Every event with a place to put it; 19 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
Widespread dense fog reduced visibility to one-quarter mile or less. The dense fog occurred along and north of a warm front draped east to west across the region. With the front remaining nearly stationary for much of the morning, the fog was slow to dissipate.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Mar 11, 11:11 PM CST, 1 hour 49 minutes earlier.
Area Forecast Discussion National Weather Service Paducah KY 1211 AM CDT Thu Mar 12 2020 .UPDATE... Issued at 1211 AM CDT Thu Mar 12 2020 Updated aviation discussion for 06Z TAFs. && .SHORT TERM...(Tonight through Friday night) Issued at 333 PM CDT Wed Mar 11 2020 Dry conditions are expected tonight, but increasing moisture ahead of our next weather system will result in increasing clouds by late this evening and overnight. Models show a cold front extending from Wisconsin to central Missouri to central Oklahoma by 18z Thursday. Models bring the front through the middle Mississippi and lower Ohio valleys during the late afternoon and evening hours. Showers and thunderstorms are expected along and ahead of the front Thursday and Thursday night. Showers and some thunderstorms will be widespread across the PAH forecast area by Thursday afternoon into Thursday evening. Cloud cover Thursday will limit surface heating, but strong warm air advection and favorable wind fields aloft will give our area the potential for severe storms during the afternoon and evening hours. By 06z, the front will be east of our region, so just showers will linger in mainly west in west Kentucky and southwest Indiana overnight. Rainfall amounts for this event will generally be in the half inch to one inch range, with isolated higher amounts. Dry conditions will briefly return on Friday as weak high pressure moves over the region. By Friday night, models show a mid/upper level trof over the Central Plains pushing eastward. This will bring chances of showers to areas along and west of the Mississippi River by Friday evening, quickly spreading across the rest of the PAH forecast area overnight. Temperatures will be well above seasonal normals tonight through Thursday night. Behind the front Friday and Friday night, readings will drop to within a few degrees of seasonal values. .LONG TERM...(Saturday through Wednesday) Issued at 333 PM CDT Wed Mar 11 2020 An active pattern will continue into midweek next week. On Sat, warm advection rains are forecast to the northeast of a surface wave which will move into the Deep South by the latter half of the weekend as the flow aloft becomes more zonal. Isolated tstms are possible closer to the AR/TN line mainly in the evening. The change in the mid level flow should allow a temporary cessation to the rainfall for Sun under general high surface pressure. However, as more shortwave energy impinges on the northern and southern streams, widespread rain is forecast to return on Mon. The presence of a surface frontal boundary which should eventually move into our region will keep rather high PoPs in the forecast for the rest of the 7-day package. There will be some dry periods next week, but at this time frame, timing of such dry wet periods is uncertain. Tstms will continue to possible near the AR/TN line next week. && .AVIATION... Issued at 1211 AM CDT Thu Mar 12 2020 An area of low pressure developing over the Plains will lift a warm front into the region Thursday, followed by the passage of a cold front Thursday evening. Showers and isolated thunderstorms will accompany the warm front, while showers and thunderstorms, some possibly severe, are expected with the cold front from the afternoon into the early evening. MVFR and some IFR conditions are forecast to develop Thursday morning and persist throughout the day. The main change from the previous forecast was to add more fog overnight and early Thursday morning, especially at our western TAF sites of KCGI and KMVN. This should be MVFR fog on average, but patchy IFR/LIFR dense fog is possible. && .PAH WATCHES/WARNINGS/ADVISORIES... IL...None. MO...None. IN...None. KY...None. && UPDATE...RJP SHORT TERM...RST LONG TERM...DB AVIATION...RJP
Hazardous Weather Outlook National Weather Service Paducah KY 1004 PM CDT Wed Mar 11 2020 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-130315- Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton- White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope- Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh- Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves- Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell- Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean- Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter- Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid- 1004 PM CDT Wed Mar 11 2020 This Hazardous Weather Outlook is for portions of southern Illinois, southwest Indiana, western Kentucky, and southeast Missouri. .DAY ONE...Tonight Locally dense fog is possible Thursday morning across southeast Missouri, southwest Illinois, and far western Kentucky. Refer to the Special Weather Statement for details. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday There is a chance of thunderstorms Thursday and Thursday night. Severe thunderstorms are possible in the afternoon and evening. Isolated thunderstorms are possible on Saturday night and early next week, primarily in southern parts of southeastern Missouri and western Kentucky. The main concern is heavy rainfall during these events. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed Thursday afternoon and evening.
Special Weather Statement National Weather Service PADUCAH KY 1002 PM CDT Wed Mar 11 2020 ILZ075-080-081-084-085-088-089-092>094-KYZ001>006-008-009-MOZ076- 086-087-100-107>112-114-120930- Jefferson-Perry IL-Franklin-Jackson-Williamson-Union-Johnson- Alexander-Pulaski-Massac-Fulton-Hickman-Carlisle-Ballard- McCracken-Graves-Marshall-Calloway-Perry MO-Bollinger- Cape Girardeau-Wayne MO-Carter-Ripley-Butler-Stoddard-Scott- Mississippi-New Madrid- Including the cities of Mount Vernon, Pinckneyville, West Frankfort, Carbondale, Murphysboro, Herrin, Jonesboro, Vienna, Cairo, Mound City, Metropolis, Hickman, Clinton, Bardwell, Wickliffe, Paducah, Mayfield, Benton, Murray, Perryville, Marble Hill, Cape Girardeau, Jackson, Piedmont, Van Buren, Doniphan, Poplar Bluff, Bloomfield, Sikeston, Charleston, and New Madrid 1002 PM CDT Wed Mar 11 2020 ...PATCHY DENSE FOG THURSDAY MORNING... Patchy dense fog will develop across southeast Missouri, far western Kentucky, and southwest Illinois during the predawn hours early Thursday morning and linger through the morning commute. Visibility may be reduced to a half mile or less at times.. If traveling, be prepared for rapid changes in visibility. Give yourself extra time to reach your destination and leave plenty of space between your vehicle and others. DWS
The national radar mosaic for the moment the first event began.
19 dense fog. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2020Every state in 2020This day in weather historyWarnings in Illinois, March 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 876526, 876527, 876528, 876529, 876530, 876531, 876532, 876533, 876534, 876535, 876536, 876537, 876538, 876539, 876540, 876541, 876542, 876543, 876544.